Article

Statin therapy induces ultrastructural damage in skeletal muscle in patients without myalgia

Institute of Anatomy, Department of Cell Biology, University of Bern, Baltzerstrasse 2, 3012 Bern, Switzerland.
The Journal of Pathology (Impact Factor: 7.33). 09/2006; 210(1):94-102. DOI: 10.1002/path.2018
Source: PubMed

ABSTRACT Muscle pain and weakness are frequent complaints in patients receiving 3-hydroxymethylglutaryl coenzymeA (HMG CoA) reductase inhibitors (statins). Many patients with myalgia have creatine kinase levels that are either normal or only marginally elevated, and no obvious structural defects have been reported in patients with myalgia only. To investigate further the mechanism that mediates statin-induced skeletal muscle damage, skeletal muscle biopsies from statin-treated and non-statin-treated patients were examined using both electron microscopy and biochemical approaches. The present paper reports clear evidence of skeletal muscle damage in statin-treated patients, despite their being asymptomatic. Though the degree of overall damage is slight, it has a characteristic pattern that includes breakdown of the T-tubular system and subsarcolemmal rupture. These characteristic structural abnormalities observed in the statin-treated patients were reproduced by extraction of cholesterol from skeletal muscle fibres in vitro. These findings support the hypothesis that statin-induced cholesterol lowering per se contributes to myocyte damage and suggest further that it is the specific lipid/protein organization of the skeletal muscle cell itself that renders it particularly vulnerable.

0 Followers
 · 
217 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We have provided a critical assessment of research on the reduction of cholesterol levels by statin treatment to reduce cardiovascular disease. Our opinion is that although statins are effective at reducing cholesterol levels, they have failed to substantially improve cardiovascular outcomes. We have described the deceptive approach statin advocates have deployed to create the appearance that cholesterol reduction results in an impressive reduction in cardiovascular disease outcomes through their use of a statistical tool called relative risk reduction (RRR), a method which amplifies the trivial beneficial effects of statins. We have also described how the directors of the clinical trials have succeeded in minimizing the significance of the numerous adverse effects of statin treatment.
    Expert Review of Clinical Pharmacology 02/2015; DOI:10.1586/17512433.2015.1012494
  • [Show abstract] [Hide abstract]
    ABSTRACT: The use of statins for cardiovascular disease prevention is clearly supported by clinical evidence. However, in January 2014 the U.S. Food and Drug Administration released an advice on statin risk reporting that “statin benefit is indisputable, but they need to be taken with care and knowledge of their side effects”. Among them the by far most common complication is myopathy, ranging from common but clinically benign myalgia to rare but life-threatening rhabdomyolysis. This class side effect appears to be dose dependent, with more lipophilic statin (i.e., simvastatin) carrying a higher overall risk. Hence, to minimize statin-associated myopathy, clinicians should take into consideration a series of factors that potentially increase this risk (i.e., drug–drug interactions, female gender, advanced age, diabetes mellitus, hypothyroidism and vitamin D deficiency). Whenever it is appropriate to stop statin treatment, the recommendations are to stay off statin until resolution of symptoms or normalization of creatine kinase values. Afterwards, clinicians have several options to treat dyslipidemia, including the use of a lower dose of the same statin, intermittent non-daily dosing of statin, initiation of a different statin, alone or in combination with nonstatin lipid-lowering agents, and substitution with red yeast rice.
    European Journal of Internal Medicine 01/2015; DOI:10.1016/j.ejim.2015.01.002 · 2.30 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The concomitant administration of atorvastatin and cyclosporine has been shown to increase the serum concentration of 3-hydroxy-3-methylglutaryl coenzyme A, which may be associated with the elevation of creatine kinase and an increased risk of myopathy. Our objective is to report on a case of statin-induced myopathy associated with concomitant use of cyclosporine and other contributing factors. An 88-year-old Chinese male patient with comorbidities received polypharmacy treatment, including atorvastatin and cyclosporine. After the dosage of cyclosporine was increased to 300 mg every day for 8 months, the patient developed body pain and leg weakness, with a serum creatine kinase increase and evidence on magnetic resonance imaging of muscle oedema. Cyclosporine is a moderate inhibitor of the cytochrome P450 CYP3A4 isoenzyme, which is known to increase the serum level of atorvastatin. We hypothesized that the pharmacological and pharmacokinetic properties of atorvastatin-induced myopathy are the result of its interaction with high dosage of cyclosporine. © 2014 John Wiley & Sons Ltd.
    Journal of Clinical Pharmacy and Therapeutics 12/2014; 40(2). DOI:10.1111/jcpt.12240 · 1.53 Impact Factor

Full-text (2 Sources)

Download
108 Downloads
Available from
May 22, 2014